Kentucky, 2024

Flood and Hail in Kentucky, September 26, 2024

September 26, 2024 · NWS PAH · 3 events in 2 counties and zones

Showers and thunderstorms on the north side of an upper low moved westward across Western Kentucky during the evening hours of the 26th. These storms also began pulling in moisture from Hurricane Helene, resulting in heavy downpours which spurred minor flooding near Corydon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Showers and thunderstorms on the north side of an upper low moved westward across Western Kentucky during the evening hours of the 26th. These storms also began pulling in moisture from Hurricane Helene, resulting in heavy downpours which spurred minor flooding near Corydon. One more robust storm produced quarter size hail and wind damage in Fulton County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Sep 26, 1:47 PM CST, 1 hour 53 minutes earlier. Its key messages:

  • Clouds will increase from the east this afternoon and evening. A chance of showers and thunderstorms will also spread west through the afternoon and evening.
  • Widespread showers with heavy rain will set in after midnight tonight and continue through Friday evening, as the remnants of Hurricane Helene interact with an upper-level storm system near the Quad State. Forecast rainfall in this period currently ranges from around 2 to 5 inches across the area. Some locally higher amounts cannot be ruled out.
  • A flood watch and wind advisory have been issued due to conditions from the remnants of Hurricane Helene.
  • The rains will become lighter and more isolated through the weekend.
  • The Quad State will begin to dry out on Tuesday as a cold front passes. Highs in the 70s and lows in the 50s are expected Tuesday through next Thursday.
Area forecast discussion, Sep 26, 1:47 PM CST, 1 hour 53 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
247 PM CDT Thu Sep 26 2024

.KEY MESSAGES...

- Clouds will increase from the east this afternoon and evening.
  A chance of showers and thunderstorms will also spread west
  through the afternoon and evening.

- Widespread showers with heavy rain will set in after midnight
  tonight and continue through Friday evening, as the remnants
  of Hurricane Helene interact with an upper-level storm system
  near the Quad State. Forecast rainfall in this period
  currently ranges from around 2 to 5 inches across the area.
  Some locally higher amounts cannot be ruled out.

- A flood watch and wind advisory have been issued due to
  conditions from the remnants of Hurricane Helene.

- The rains will become lighter and more isolated through the
  weekend.

- The Quad State will begin to dry out on Tuesday as a cold
  front passes. Highs in the 70s and lows in the 50s are
  expected Tuesday through next Thursday.

&&

.DISCUSSION...
Issued at 216 PM CDT Thu Sep 26 2024

All eyes are on Hurricane Helene this afternoon as it heads for
the Florida coast. Locally, we are in the calm before the storm
as high pressure at the surface sits across the Midwest.
Already seeing a tightening pressure gradient across the
southeast which is allowing winds to begin to pick up. Aloft,
an upper level low continues to sit nearly directly over the
area with a downstream ridge axis just offshore the east coast.
The NHC forecasts Helene to make landfall this evening and make
a beeline north into the Tennessee Valley by Friday afternoon.
From there it gets caught up in the upper low across our region
which rotates the remnant circulation around the area into the
weekend. A few scattered showers and storms are possible this
afternoon and evening before the better moisture pushes in late
tonight.

The main forecast concerns for late tonight and Friday will be
potentially heavy rainfall and gusty winds. WPC QPF is generally
around 2-5 inches. There are plenty of signals in the guidance
to support these numbers. The amount of upper level dynamics
involved are impressive supporting plenty of deep layer lift.
There will be plenty of anomalous moisture and moisture
transport in place within strong 850mb convergence atop the area
to support heavy rainfall at times. The best time for heavy
rainfall and the heaviest QPF looks to fall from late tonight
through Friday. The upper low starts to move east and weaken
helping to reduce coverage of showers Friday night into
Saturday. A Flood Watch has been issued for portions of the
area. This flood watch could be expanded further if trends
support it.

There is still some uncertainty surrounding the winds. There
has been a increasing concern for higher wind gusts on Friday.
Forecast wind gust values have increased across the board with
most areas seeing near or above advisory criteria. The pressure
gradient alone should support some of these winds. While
forecast soundings show very poor lapse rates within a saturated
column, just a bit momentum transfer would likely be enough,
and even some of the rain showers may pull down these higher
winds aloft. Confidence has increased enough to support the
issuance of a wind advisory for the entire area for Friday.
Refer to the NPW product for further details.

The system lingers across the Ohio Valley Saturday into Sunday
but should be weakening. On and off rain showers will linger
well into Saturday and by Sunday things will start to dry out.
An upper level trough will dig into the northern plains and
Great Lakes and should kick the remnants of the upper low and
tropical system to the northeast. A cold front will make its way
through the region Tuesday bringing much cooler and continued
drier conditions for Wednesday and Thursday.

&&

.AVIATION /18Z TAFS THROUGH 18Z FRIDAY/...
Issued at 1241 PM CDT Thu Sep 26 2024

Northeast winds will further increase overnight and especially
on Friday. Sustained winds 15-20 kts or higher are expected late
tonight into Friday. Wind gusts as high as 30 kts or higher are
also possible. Conditions will deteriorate tonight associated
with moisture from Hurricane Helene. VFR conditions at the start
will gradually decrease to IFR overnight through Friday.
Scattered showers and storms are possible this afternoon mainly
across western Kentucky but widespread rain showers will
overspread the entire region from east to west late tonight and
continue through the period Friday.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Wind Advisory from 7 AM Friday to 1 AM CDT Saturday for
     ILZ075>078-080>094.
     Flood Watch from 1 AM CDT Friday through Saturday morning for
     ILZ085>094.
MO...Wind Advisory from 7 AM Friday to 1 AM CDT Saturday for MOZ076-
     086-087-100-107>112-114.
     Flood Watch from 1 AM CDT Friday through Saturday morning for
     MOZ110>112-114.
IN...Wind Advisory from 7 AM CDT /8 AM EDT/ Friday to 1 AM CDT /2
     AM EDT/ Saturday for INZ081-082-085>088.
KY...Wind Advisory from 7 AM Friday to 1 AM CDT Saturday for
     KYZ001>022.
     Flood Watch from 1 AM CDT Friday through Saturday morning for
     KYZ001>022.

&&

DISCUSSION...AD
AVIATION...AD
Hazardous weather outlook, Sep 26, 1:16 PM CST, 2 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
216 PM CDT Thu Sep 26 2024

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-271930-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
216 PM CDT Thu Sep 26 2024 /316 PM EDT Thu Sep 26 2024/

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...This Afternoon and Tonight

A chance of thunderstorms will spread westward across the Quad
State this afternoon and evening and continue throughout the area
overnight. In addition, showers with heavy rainfall will become
widespread from east to west across the region after midnight.
Locally heavy rainfall and lightning will be the primary concerns.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Prolonged heavy rain is expected Friday through Friday night
before tapering off Saturday. 2 to 4 inches of rainfall is
expected over the region, but localized areas of 5 or more inches
cannot be ruled out. Some flooding issues will be possible,
especially where 4 inches or more of rain falls. A flood watch has
been issued for portions of the area where confidence in the
potential for flooding issues is highest.

North to northeast winds may gust up to 40-45 mph at times on
Friday. Refer to the wind advisory that was issued for more
information.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

The radar

The Evansville,IN radar (KVWX), 59 km away, was scanning. The volume nearest the first event began at 21:39 UTC.

Open the radar archive at this moment

Event by event

1 flood, 1 thunderstorm wind, 1 hail. Local standard time, as filed.

Flood, Henderson

When
September 26, 3:40 PM CST to 4:30 PM CST
Where
Henderson County, Corydon to 1.06 mi NNE of Corydon
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
37.730, -87.700

Minor ponding of water on roads and in fields occurred in Corydon. A nearby station picked up 1.31 inches of rain in 51 minutes.

Thunderstorm Wind, Fulton

When
September 26, 6:56 PM CST
Where
Fulton County, 1.27 mi NW of State Line
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
Amateur Radio
Coordinates
36.534, -89.135

Small tree limb damage occurred on KY-125 north of Stateline Rd. A roof of a pole barn was blown off.

Hail, Fulton

When
September 26, 6:59 PM CST
Where
Fulton County, 1.55 mi SSW of Dodd to 1.3 mi S of Hickman
Measured
1 in hail
Reported by
Public
Coordinates
36.550, -89.162

Small limbs were reported on KY-125 near Hickman Country Club. Hail measured to quarter size fell on the south side of Hickman.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2024Every state in 2024This day in weather historyWarnings in Kentucky, September 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1215328, 1215334, 1215333.